Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 17 (2021), 043, 34 pages      arXiv:2006.14271

The Holonomy Groupoids of Singularly Foliated Bundles

Lachlan Ewen MacDonald
School of Mathematical Sciences, The University of Adelaide, Adelaide, South Australia, 5000, Australia

Received December 07, 2020, in final form April 20, 2021; Published online April 28, 2021

We define a notion of connection in a fibre bundle that is compatible with a singular foliation of the base. Fibre bundles equipped with such connections are in plentiful supply, arising naturally for any Lie groupoid-equivariant bundle, and simultaneously generalising regularly foliated bundles in the sense of Kamber-Tondeur and singular foliations. We define hierarchies of diffeological holonomy groupoids associated to such bundles, which arise from the parallel transport of jet/germinal conservation laws. We show that the groupoids associated in this manner to trivial singularly foliated bundles are quotients of Androulidakis-Skandalis holonomy groupoids, which coincide with Androulidakis-Skandalis holonomy groupoids in the regular case. Finally we prove functoriality of all our constructions under appropriate morphisms.

Key words: singular foliation; connection; holonomy; diffeology.

pdf (564 kb)   tex (48 kb)  


  1. Anderson I., The variational bicomplex, Utah State University, 1989.
  2. Androulidakis I., Skandalis G., The holonomy groupoid of a singular foliation, J. Reine Angew. Math. 626 (2009), 1-37, arXiv:math.DG/0612370.
  3. Androulidakis I., Skandalis G., The analytic index of elliptic pseudodifferential operators on a singular foliation, J. K-Theory 8 (2011), 363-385, arXiv:1004.3797.
  4. Androulidakis I., Skandalis G., Pseudodifferential calculus on a singular foliation, J. Noncommut. Geom. 5 (2011), 125-152, arXiv:0909.1342.
  5. Androulidakis I., Skandalis G., A Baum-Connes conjecture for singular foliations, Ann. K-Theory 4 (2019), 561-620, arXiv:1509.05862.
  6. Androulidakis I., Zambon M., Holonomy transformations for singular foliations, Adv. Math. 256 (2014), 348-397, arXiv:1205.6008.
  7. Arias Abad C., Crainic M., The Weil algebra and the Van Est isomorphism, Ann. Inst. Fourier (Grenoble) 61 (2011), 927-970, arXiv:0901.0322.
  8. Benameur M.-T., Gorokhovsky A., Leichtnam E., The higher twisted index theorem for foliations, J. Funct. Anal. 273 (2017), 496-558, arXiv:1607.04248.
  9. Benameur M.-T., Heitsch J.L., Index theory and non-commutative geometry. I. Higher families index theory, $K$-Theory 33 (2004), 151-183.
  10. Benameur M.-T., Heitsch J.L., Index theory and non-commutative geometry. II. Dirac operators and index bundles, J. K-Theory 1 (2008), 305-356, arXiv:math.GT/0504385.
  11. Benameur M.-T., Heitsch J.L., The twisted higher harmonic signature for foliations, J. Differential Geom. 87 (2011), 389-467, arXiv:0711.0352.
  12. Benameur M.-T., Heitsch J.L., Transverse noncommutative geometry of foliations, J. Geom. Phys. 134 (2018), 161-194, arXiv:1804.06837.
  13. Benameur M.-T., Piazza P., Index, eta and rho invariants on foliated bundles, Astérisque 327 (2009), 201-287, arXiv:0809.2268.
  14. Bryant R.L., Griffiths P.A., Characteristic cohomology of differential systems. I. General theory, J. Amer. Math. Soc. 8 (1995), 507-596.
  15. Carrillo Rouse P., Wang B.-L., Twisted longitudinal index theorem for foliations and wrong way functoriality, Adv. Math. 226 (2011), 4933-4986, arXiv:1005.3842.
  16. Christensen J.D., Wu E., Tangent spaces and tangent bundles for diffeological spaces, Cah. Topol. Géom. Différ. Catég. 57 (2016), 3-50, arXiv:1411.5425.
  17. Connes A., A survey of foliations and operator algebras, in Operator Algebras and Applications, Part I (Kingston, Ont., 1980), Proc. Sympos. Pure Math., Vol. 38, Amer. Math. Soc., Providence, R.I., 1982, 521-628.
  18. Connes A., Cyclic cohomology and the transverse fundamental class of a foliation, in Geometric Methods in Operator Algebras (Kyoto, 1983), Pitman Res. Notes Math. Ser., Vol. 123, Longman Sci. Tech., Harlow, 1986, 52-144.
  19. Connes A., Noncommutative geometry, Academic Press, Inc., San Diego, CA, 1994.
  20. Connes A., Moscovici H., Hopf algebras, cyclic cohomology and the transverse index theorem, Comm. Math. Phys. 198 (1998), 199-246, arXiv:math.DG/9806109.
  21. Connes A., Moscovici H., Differentiable cyclic cohomology and Hopf algebraic structures in transverse geometry, in Essays on Geometry and Related Topics, Vols. 1, 2, Monogr. Enseign. Math., Vol. 38, Enseignement Math., Geneva, 2001, 217-255, arXiv:math.DG/0102167.
  22. Connes A., Moscovici H., Background independent geometry and Hopf cyclic cohomology, arXiv:math.QA/0505475.
  23. Connes A., Skandalis G., The longitudinal index theorem for foliations, Publ. Res. Inst. Math. Sci. 20 (1984), 1139-1183.
  24. Courant T.J., Dirac manifolds, Trans. Amer. Math. Soc. 319 (1990), 631-661.
  25. Crainic M., Fernandes R.L., Integrability of Lie brackets, Ann. of Math. 157 (2003), 575-620, arXiv:math.DG/0105033.
  26. Crainic M., Fernandes R.L., Integrability of Poisson brackets, J. Differential Geom. 66 (2004), 71-137, arXiv:math.DG/0210152.
  27. Crainic M., Moerdijk I., Čech-de Rham theory for leaf spaces of foliations, Math. Ann. 328 (2004), 59-85, arXiv:math.DG/0012069.
  28. Debord C., Holonomy groupoids of singular foliations, J. Differential Geom. 58 (2001), 467-500.
  29. Debord C., Local integration of Lie algebroids, in Lie Algebroids and Related Topics in Differential Geometry (Warsaw, 2000), Banach Center Publ., Vol. 54, Polish Acad. Sci. Inst. Math., Warsaw, 2001, 21-33.
  30. Garmendia A., Yudilevich O., On the inner automorphisms of a singular foliation, Math. Z. 293 (2019), 725-729, arXiv:1804.06103.
  31. Garmendia A., Zambon M., Hausdorff Morita equivalence of singular foliations, Ann. Global Anal. Geom. 55 (2019), 99-132, arXiv:1803.00896.
  32. Gorokhovsky A., Characters of cycles, equivariant characteristic classes and Fredholm modules, Comm. Math. Phys. 208 (1999), 1-23, arXiv:math.DG/9806156.
  33. Gorokhovsky A., Secondary characteristic classes and cyclic cohomology of Hopf algebras, Topology 41 (2002), 993-1016, arXiv:math.OA/0002126.
  34. Gorokhovsky A., Lott J., Local index theory over foliation groupoids, Adv. Math. 204 (2006), 413-447, arXiv:math.DG/0407246.
  35. Haefliger A., Feuilletages sur les variétés ouvertes, Topology 9 (1970), 183-194.
  36. Hartshorne R., Algebraic geometry, Graduate Texts in Mathematics, Vol. 52, Springer-Verlag, New York - Heidelberg, 1977.
  37. Hector G., Géométrie et topologie des espaces difféologiques, in Analysis and Geometry in Foliated Manifolds (Santiago de Compostela, 1994), World Sci. Publ., River Edge, NJ, 1995, 55-80.
  38. Hector G., Macías-Virgós E., Sanmartín-Carbón E., De Rham cohomology of diffeological spaces and foliations, Indag. Math. (N.S.) 21 (2011), 212-220, arXiv:0903.2871.
  39. Heitsch J.L., Bismut superconnections and the Chern character for Dirac operators on foliated manifolds, $K$-Theory 9 (1995), 507-528.
  40. Iglesias-Zemmour P., Diffeology, Mathematical Surveys and Monographs, Vol. 185, Amer. Math. Soc., Providence, RI, 2013.
  41. Kamber F.W., Tondeur P., Foliated bundles and characteristic classes, Lecture Notes in Math., Vol. 493, Springer-Verlag, Berlin - New York, 1975.
  42. Kolář I., Michor P.W., Slovák J., Natural operations in differential geometry, Springer-Verlag, Berlin, 1993.
  43. Laurent-Gengoux C., Lavau S., Strobl T., The universal Lie $\infty$-algebroid of a singular foliation, Doc. Math. 25 (2020), 1571-1652, arXiv:1806.00475.
  44. Lee J.M., Introduction to smooth manifolds, 2nd ed., Graduate Texts in Mathematics, Vol. 218, Springer, New York, 2013.
  45. MacDonald L.E., A characteristic map for the holonomy groupoid of a foliation, arXiv:1910.02167.
  46. MacDonald L.E., Equivariant $KK$-theory for non-Hausdorff groupoids, J. Geom. Phys. 154 (2020), 103709, 17 pages, arXiv:1912.06965.
  47. MacDonald L.E., Hierarchies of holonomy groupoids for foliated bundles, arXiv:2004.13929.
  48. MacDonald L.E., Rennie A., The Godbillon-Vey invariant and equivariant $KK$-theory, Ann. K-Theory 5 (2020), 249-294, arXiv:1811.04603.
  49. Moore C.C., Schochet C.L., Global analysis on foliated spaces, 2nd ed., Mathematical Sciences Research Institute Publications, Vol. 9, Cambridge University Press, New York, 2006.
  50. Moscovici H., Geometric construction of Hopf cyclic characteristic classes, Adv. Math. 274 (2015), 651-680, arXiv:1404.5936.
  51. Moscovici H., Rangipour B., Cyclic cohomology of Hopf algebras of transverse symmetries in codimension 1, Adv. Math. 210 (2007), 323-374, arXiv:math.QA/0602020.
  52. Olver P.J., Applications of Lie groups to differential equations, Graduate Texts in Mathematics, Vol. 107, Springer-Verlag, New York, 1986.
  53. Phillips J., The holonomic imperative and the homotopy groupoid of a foliated manifold, Rocky Mountain J. Math. 17 (1987), 151-165.
  54. Pradines J., How to define the differentiable graph of a singular foliation, Cahiers Topologie Géom. Différentielle Catég. 26 (1985), 339-380.
  55. Pradines J., Bigonnet B., Graphe d'un feuilletage singulier, C. R. Acad. Sci. Paris Sér. I Math. 300 (1985), 439-442.
  56. Saunders D.J., The geometry of jet bundles, London Mathematical Society Lecture Note Series, Vol. 142, Cambridge University Press, Cambridge, 1989.
  57. Schreiber U., Waldorf K., Parallel transport and functors, J. Homotopy Relat. Struct. 4 (2009), 187-244, arXiv:0705.0452.
  58. Stefan P., Accessible sets, orbits, and foliations with singularities, Proc. London Math. Soc. 29 (1974), 699-713.
  59. Sussmann H.J., Orbits of families of vector fields and integrability of distributions, Trans. Amer. Math. Soc. 180 (1973), 171-188.
  60. Villatoro J. G.A., Integration of singular foliations via paths, arXiv:1912.02148.
  61. Winkelnkemper H.E., The graph of a foliation, Ann. Global Anal. Geom. 1 (1983), 51-75.

Previous article  Next article  Contents of Volume 17 (2021)